Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 94, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 31, 1996, 5:30 PM EDT for Lake County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 1996, 5:30 PM EDT (21:30 UTC)
- Expired
- Jul 31, 1996, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Lake County, FL
The radar
The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1866 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 312131 SVRMLB FLC069-312230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 530 PM EDT WED JUL 31 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...LAKE COUNTY AT 530 PM...MELDOURNE DOPPLER RADAR SHOWED A SEVER THUNDERSTORM DEVELOPING RAPIDLY NEAR FERNDALE. THE STORM WILL MOVE SLOWLY NORTH TOWARD HOWEY IN THE HILLS THROUGH 630 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:22 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 220 PM EDT WED JUL 31 1996 CURRENTLY STORMS FORMING WEST OF INTERSTATE 95 WITH STEERING FLOW TAKING THEM SLOWLY NORTH NORTHWEST WITH PROPAGATION SLIGHTLY INLAND. THEREFORE TRANSITION OF STEERING FLOW TO THE SOUTH AND THEN SOUTHWEST IS ALREADY UNDERWAY. STORMS SHOULD DIMINISH EARLY TONIGHT OVER THE INTERIOR. DO NOT EXPECT THAT ANY ATLANTIC ACTIVITY WILL PUSH ASHORE TONIGHT EXCEPT FOR MARTIN/ST LUCIE COUNTIES WHERE THERE MAY BE ENOUGH SOUTHEAST COMPONENT TO LOW LEVEL FLOW TO GENERATE A FEW CELLS CLOSE TO THE COAST. RIDGE AXIS PROGGED TO SHIFT SOUTH OF THE FORECAST AREA DURING THURSDAY. MOISTURE WILL BE INCREASING NORTH OF LOW LEXVEL RIDGE AXIS BUT GIVEN COVERAGE OF ACTIVITY SO FAR THIS AFTERNOON...EVEN SOUTH PARTS SHOULD HAVE GOOD CHANCE POPS. LASCODY
In the hours before
Special weather statement, Jul 31, 11:30 AM EDT, 6 hours before
FLZ041-044>047-053-054-058-059-064-501-311730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT WED JUL 31 1996 ATMOSPHERIC MOISTURE HAS INCREASED TO NEAR NORMAL LEVELS...HENCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE WEATHER PICTURE. ISOLATED THUNDERSTORMS NEAR THE EAST COAST AT MIDDAY WILL SPREAD SLOWLY INLAND...WITH COVERAGE EXPECTED TO INCREASE AS INTERACTIONS WITH LAKE BREEZES OCCUR THROUGH THE EARLY EVENING HOURS. A FEW OF THE STORMS COULD BECOME STRONG OVER INTERIOR SECTIONS AND PRODUCE FREQUENT LIGHTNING STRIKES. AFTER SUCH A PROLONGED PERIOD WITHOUT ANY THUNDERSTORMS...PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD REMEMBER TO MOVE INDOORS AT THE FIRST SIGNS OF STORMS IN THE VICINITY...SINCE LIGHTNING IS THE NUMBER ONE CAUSE OF WEATHER CASUALITIES IN FLORIDA. MARINE OUTLOOK...WIDELY SCATTERED SHOWERS WILL MOVE NORTHWEST AT 10 TO 15 KNOTS OVER THE COASTAL WATERS. ISOLATED THUNDERSTORMS MAY ALSO OCCUR AND PRODUCE A FEW CLOUD TO WATER LIGHTNING STRIKES. LASCODY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:35 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.